Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Beta Blockers for Performance Anxiety
|pfc_cosmonaut - Mon Jun 14, 2010 2:00 am||
My friend is a musician who is being encouraged by other musicians to consider taking Beta Blockers illicitly for his performance anxiety while playing. I'm under the impression this is very common, even if the US FDA has never approved these medications for this condition. My concern is multi-fold:
1. Potential for addiction has been demonstrated in at least one published case report out of France regarding nadolol (Victorri-Vigneau, 2008). This case may have been more of a behavioral addiction than to specific properties of the drug.
2. Any change in somatic or emotional symptoms of anxiety that were reported using atenolol were non significant (Rickels, et al. 1986) and additionally non significant in improvement of technical-motor performance in musicians (Clark, 1992).
3. I'm worried that there may be possible drug interactions with things he may be taking (I'm fairly sure he's on adderall - I'm not sure if he's prescribed), as well as allergies or other medical conditions I should alert him to.
Honestly, I'm an undergraduate Psychology major. Pharmacology is obviously not my forte and any knowledge I might possess is limited and superficial (which is why I greatly appreciate the presence of these forums). While the obvious: "You're taking the drug illegally," should be reason enough to disuade him, I was hoping I could supply him with a "this is what you SHOULD know before you do it if you plan to," perspective. At this point I can admit I'm biased against it
I appreciate your time and response.
Clark, D. (1991). The assessment and treatment of performance anxiety in musicians. American Journal of Psychiatry, 148(5), 598.
Rickels, K., Csanalosi, I. B., Chung, H. R., Avallone, M. F., & et al, . (1986). The beta-blocker atenolol in anxiety: A controlled study. Current Therapeutic Research, 40(1), 149-155.
Victorri-Vigneau. (2008). Anxiety, phobia and nadolol abuse: a case report. Pharmacopsychiatry, 41(4), 165.
|Faye Lang, RN, MSW - Sat Jul 03, 2010 7:51 pm||
There is a report entitled "Beta Blockers and Performance Anxiety in Musicians", prepared by the beta blocker study committee of Flute, an organization of flautists.
It is very thorough, and would be ideal for you to present to your friend. Do the search with the above title, and it will come up. As that report points out, there are significant physical effects of such medications, and they do not in any way address the emotional aspects of performance anxiety. Rather, the medication blocks the "fight or flight" reactions of the body, and the person feels calmer. There are significant cardiovascular risks in taking the medication unsupervised. Beta blockers actually can be prescribed for performance anxiety, since there is considerable literature already available for that purpose. However, they may be most effective in combination with certain other medications for anxiety, and their use is recommended at the lowest possible dosage. Beta blockers are not addictive, but regular use/overusage can result in physical dependence, meaning that the body adjusts to them and has a negative reaction when they are withdrawn, which the person may find intolerable. Taking a prescription medication that has not been specifically prescribed for one and without appropriate medical supervision is dangerous, and your friend is putting himself at risk of great harm, or even death.
I hope this has been helpful to you. Good luck to you and to your friend.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.